Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, May 10, 2013

May 10, 2013 · NWS CTP · 9 events in 5 counties and zones

An upper level wave tracked northeast from Kentucky into the Upper Ohio Valley, triggering numerous strong to severe thunderstorms across western Pennsylvania during the late afternoon and evening. The severe storms produced wind damage and marginally severe hail, ranging from dime to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An upper level wave tracked northeast from Kentucky into the Upper Ohio Valley, triggering numerous strong to severe thunderstorms across western Pennsylvania during the late afternoon and evening. The severe storms produced wind damage and marginally severe hail, ranging from dime to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 10, 1:36 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 10, 1:36 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT FRI MAY 10 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA LATER TONIGHT...FOLLOWED
BY A SECONDARY COLD FRONT LATER SATURDAY THAT WILL DELIVER MUCH
COOLER AIR INTO THE REGION FOR SUNDAY INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SWOMCD #622 RECENTLY ISSUED AT 220 PM...INDICATING THE POSSIBILITY
OF A WATCH /40 PCT/ FOR THE WRN ZONES.

THE LEAD AREA OF SHOWERS CONTINUES TO SLOWLY COME UNDONE AS IT
MOVES INTO MY EASTERN ZONES. NO LIGHTNING NOW FOR AT LEAST A
COUPLE OF HOURS...MAIN THING IT IS DOING IS RETARDING THE HEATING
AND DESTABILIZATION THAT THE SHORT RANGE MODELS INSIST WILL HAPPEN
HERE THIS AFTERNOON.

REGIONAL RADAR SHOWS SOME SMALL CELLS TRYING TO FORM OVER SWRN NY
DOWN INTO EASTERN OHIO. OTHERWISE THE MAIN ACTION SEEMS LIKE IT
WILL MOVE OUT OF SRN OHIO ASSOCIATED WITH THE MCS THAT IS TREKKING
NE. WE WILL HAVE TO SEE THE ATMOSPHERE BEGIN RECOVERING HERE
STARTING REAL SOON OR IT SEEMS THE SEVERE POTENTIAL WILL BE
GREATLY DIMINISHED DUE TO THE CLOUDS AND LIGHT PRECIP WORKING
THINGS OVER.

LATEST HRR HAS BACKED OFF THE SURGE OF CONVECTION UNTIL SOMETIME
BETWEEN 4 AND 6PM. WE ARE STILL IN A SLIGHT RISK...BUT WITH ONLY
MARGINAL INSTABILITY AND A TENDENCY FOR THINGS TO GET GOING RATHER
LATE...CONFIDENCE IN THE SEVERE POTENTIAL IS SLIPPING BY THE HOUR.

LATEST TIMING ON THE COLD FRONT SUGGESTS IT WILL BE JUST ENTERING
MY WESTERN ZONES SHORTLY AFTER MIDNIGHT...AND STILL BE OVER THE
EASTERN 1/3 OF THE FCST AREA AROUND DAWN. THIS POINTS TO A RATHER
RAINY NIGHT FOR THE REGION AS WE SEE THE POTENTIALLY SEVERE
CONVECTION EARLY TRANSITION INTO NUMEROUS SHOWERS AND EMBEDDED
THUNDERSTORMS. A WIDESPREAD BENEFICIAL RAINFALL ON THE ORDER OF
ONE HALF TO ONE INCH SEEMS LIKELY IN MOST AREAS...WITH LOCALLY
HEAVIER AMOUNTS POSSIBLE IN STRONGER STORMS.

THE OVERNIGHT WILL BE MILD WITH LOWS GENERALLY IN THE MID 50S TO
LOWER 60S AHEAD OF THE COLD FRONT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE UPPER-LEVEL PATTERN IS FCST TO AMPLIFY THROUGH THE SHORT RANGE
PERIOD...AS AN INTENSE CANADIAN SHORTWAVE TROUGH DIGS ESEWD ACROSS
THE UPPER GREAT LAKES AND HELPS TO CARVE OUT AN ANOMALOUS 500-MB
TROUGH OVER THE ERN U.S. A LARGE AREA OF HGT FALLS AND BROAD
/UNSEASONABLY COLD/ CYCLONIC FLOW ALOFT WILL EVENTUALLY OVERSPREAD
THE NERN CONUS BY THE END OF THE WEEKEND. AT THE SFC...THE LEADING
COLD FRONT ASSOCD WITH A LOW IN THE ST. LAWRENCE VLY SHOULD PUSH
SLOWLY EWD ACRS CENTRAL PA ON SATURDAY...WITH THE MAIN SYNOPTIC COLD
FROPA - MARKING THE LEADING EDGE OF THE UNSEASONABLY COLD AIR -
OCCURRING ON SUNDAY (MOTHER'S DAY).

STILL EXPECT SW-NE ORIENTED BAND OF SHOWERS TO ACCOMPANY THE LEADING
COLD FRONT...COINCIDING WITH AXIS OF RELATIVELY HIGH LO-LVL MSTR
CONVERGENCE AND AXIS OF +1-2 SIGMA PWAT. THE THREAT OF SVR STORMS
/BASED ON THE SPC DAY 2 OUTLOOK/ HAS SHIFTED S/EWD TO XTRME SERN PA
THE NC/MD/VA PIEDMONT/COASTAL PLAIN. THE PLUME OF ABOVE NORMAL
MSTR SHIFTS QUICKLY TO THE COAST BY SAT EVE...AND THUS ANTICIPATE
LOWER QPF AND DIMINISHING TREND /FROM WEST-TO-EAST/ TO THE SHOWER
ACTIVITY BY SATURDAY NIGHT. DAY 2 QPF IS 0.25-0.50 INCH OVER THE
SE ZONES...WITH LESSER AMTS TO THE NW. THE BROAD/COLD CYCLONIC
FLOW COMBINED WITH COLD POCKET ALOFT WILL CONTRIBUTE TO SCT RAIN
SHOWERS DURING THE DAY ON SUNDAY WITH EVEN SOME RAIN/SNOW SHOWERS
POSSIBLE IN THE NW MTNS AND SUN NGT.

AS FOR TEMPERATURES...SATURDAY WILL BE THE TRANSITION DAY WITH
POTENTIAL FOR SHARP NW-SE GRADIENT EITHER SIDE OF THE COLD FRONT.
SUNDAY LOOKS BREEZY AND COOL WITH TEMPS WELL-BELOW MID MAY CLIMATE
NORMALS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE HIGH-AMPLITUDE FLOW EARLY IN THE PERIOD WILL TRANSITION TOWARD A
FLATTER/MORE PROGRESSIVE LG SCALE PATTERN INTO THE MEDIUM RANGE AS
QUASI-ZONAL ORIENTED PACIFIC FLOW EXTENDS EWD ALONG THE US/CANADIAN
BORDER...FLATTENING THE WRN RIDGE-ERN TROUGH CONFIGURATION. THE
DEAMPLIFICATION AND LOWER AMPLITUDE NATURE OF THE FLOW IN TIME
TEMPERS FCST CONFIDENCE AND INCREASES UNCERTAINTY IN THE DETAILS.

HIGH PRES /WITH ORIGINS IN THE NW TERRITORIES/ WILL DIVE SWD THRU
THE N-CENTRAL PLAINS INTO THE MID-SOUTH/TN VLY BY MONDAY...THEN
MIGRATE SEWD ACRS THE SRN APPLCHNS AND OFF THE SE COAST INTO THE
MIDDLE OF NEXT WEEK. THE GLOBAL GUIDANCE SHOWS THE DEEP ERN TROUGH
LIFTING OUT OF THE MID-ATLC REGION ON TUE WITH 500MB HGTS REBOUNDING
WED-THR. OPRN GFS/ECMWF AND THEIR ENS MEANS BECOME OUT OF PHASE
LATE IN THE PERIOD.

THE MAIN FOCUS THIS PERIOD IS ON POTENTIAL FROST/FREEZE EARLY
NEXT WEEK...ESPECIALLY WHERE THE GROWING SEASON IS UNDERWAY ALONG
AND TO THE SE OF THE I-99/RTE 220 CORRIDOR. MON NGT-TUE AM STILL
LOOKS TO BE THE MOST FAVORABLE TIME FOR A NPW HEADLINE BASED ON
CONSENSUS OF 5/10 00/12Z MOS PRODUCTS /INCLUDING THE EXPERIMENTAL
OPRN/MEAN/MEDIAN ECMWF GUIDANCE/. SUN NGT-MON AM ALSO LOOKS CHILLY
BUT FEEL THERE SHOULD BE ENOUGH OF A POST-FRONTAL GRADIENT TO KEEP
A LGT/SUSTAINED NW WIND.

DAYTIME HIGHS SHOULD BOTTOM OUT ON MONDAY WITH MEAN MAX/MIN TEMP
DEPARTURES RUNNING 15-20F BELOW NORMAL. READINGS MAY APPROACH DAILY
RECORD NIGHTTIME LOWS /OR PERHAPS RECORD LOW MAXES ON MONDAY/.

IN TERMS OF PCPN...THE ANOMALOUSLY COLD AIR ALOFT AND UPPER LEVEL
TROUGH PASSAGE SHOULD PROMOTE DIURNALLY-DRIVEN INSTABILITY SHOWERS
INTO MONDAY BEFORE SFC RIDGE ARRIVES MON NGT-TUE. AFTER A COOL START
TO THE WEEK...EXPECT TEMPS TO MODERATE THROUGH THE MIDDLE TO LATTER
PART OF NEXT WEEK WITH TEMPS LKLY GETTING BACK INTO THE 70S BY
THURS. USED A CONSENSUS BLEND FOR POPS DAYS 5-8 LEANING TOWARD THE
ECMWF-BASED MOS PRODUCTS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
WEAK DISTURBANCE MOVING THRU CENTRAL/EASTERN PA AS OF MID DAY WILL
KEEP A FEW SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM IN THE
AREA THROUGH MID AFTERNOON...BUT THESE WILL NOT CAUSE MUCH MORE
THAN BRIEF REDUCTIONS IN FLYING CONDITIONS AS THEY MOVE OVER THE
REGIONAL AIRPORTS.

WE WILL SEE A LULL IN THE SHOWERS INTO MID AFTERNOON...WHEN NEW
CONVECTION ASSOCIATED WITH A COLD FRONT OVER THE OHIO VALLEY
BEGINS MOVING INTO THE REGION FOR THE LAST PART OF THE
AFTERNOON...AFTER 20-21Z...AND CONTINUE INTO THE EVENING. SOME OF
THE THUNDERSTORMS COULD BE LOCALLY SEVERE WITH STRONG WIND GUSTS
AND PERHAPS HAIL.

THE OVERNIGHT WILL SEE WIDESPREAD IFR/MVFR WITH NUMEROUS SHOWERS
AND THUNDERSTORMS CONTINUING INTO SATURDAY MORNING.

THE FIRST COLD FRONT CAUSING THE SHOWERS AND STORMS WILL ENTER
NWRN PA AROUND MIDNIGHT...AND PASS THROUGH SERN PA SATURDAY
MORNING. A SECOND COLD FRONT WILL TRAVERSE THE REGION TOMORROW
AFTERNOON AND EARLY EVENING...POSSIBLY TRIGGERING MORE SHOWERS OR
ISOLATED THUNDERSTORMS.

.OUTLOOK...

SAT...SLOWLY IMPROVING CONDITIONS IN THE WAKE OF THE COLD FRONT.

SUN-TUE...NO SIG WX.

WED...MVFR/SHOWERS WITH AN APPROACHING WARM FRONT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...LA CORTE
Hazardous weather outlook, May 10, 2:36 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT FRI MAY 10 2013

PAZ004>006-010>012-017-018-024-033-037-041-042-111945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
336 PM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-111945-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
336 PM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

UNSEASONABLY COLD AIR WILL BRING THE POTENTIAL FOR FROST AND
FREEZING TEMPERATURES EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 10, 2:43 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT FRI MAY 10 2013

PAZ004-102045-
WARREN PA-
343 PM EDT FRI MAY 10 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN COUNTY
BETWEEN 4 PM AND 445 PM..

AT 338 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF HYDETOWN...
MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT SPRING CREEK AROUND 415 PM...AND SUGAR GROVE
AROUND 440 PM.

THIS WILL IMPACT ROUTE 6.

LAT...LON 4200 7912 4170 7962 4197 7962 4200 7959

FORECASTER: LAMBERT
Special weather statement, May 10, 2:49 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 PM EDT FRI MAY 10 2013

PAZ034-102015-
BEDFORD PA-
349 PM EDT FRI MAY 10 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BEDFORD COUNTY...

AT 349 PM EDT...A STRONG THUNDERSTORM WAS NEAR PLEASANT VALLEY...
MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT RAINSBURG.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 147
AND 148.

THIS WILL ALSO IMPACT ROUTE 220.

LAT...LON 4004 7852 3990 7827 3985 7829 3972 7852
      3972 7873 3972 7874

FORECASTER: STEINBUGL
Local storm report, May 10, 3:32 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
432 PM EDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             GARLAND                 41.80N  79.43W
05/10/2013  E1.00 INCH       WARREN             PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1300055

EVANEGO

The radar

The Buffalo radar (KBUF), 140 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Warren

When
May 10, 3:32 PM EST
Where
Warren County, 1.72 mi SE of Garland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.800, -79.430

Quarter-size (1 inch) hail reported in Garland.

Hail, Warren

When
May 10, 3:35 PM EST
Where
Warren County, 2.14 mi NNW of Pittsfield Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.860, -79.380

Quarter-size (1 inch) hail covered the ground near intersection of SR 27 and 6 near Pittsfield.

Thunderstorm Wind, Cambria

When
May 10, 5:37 PM EST
Where
Cambria County, 0.53 mi W of Conemaugh
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.350, -78.890

Thunderstorm winds estimated near 60 mph knocked down several trees and utility wires from Westmont to East Taylor Township, including the city of Johnstown.

Hail, Blair

When
May 10, 5:40 PM EST
Where
Blair County, 1.72 mi ENE of Mill Run
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.510, -78.400

NWS Employee reported penny-size (0.75 inch) hail in Altoona.

Thunderstorm Wind, Blair

When
May 10, 5:40 PM EST
Where
Blair County, 1.72 mi ENE of Mill Run
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.510, -78.400

Joe Murgo, WTAJ-TV10 Chief Meteorologist reported a peak thunderstorm wind gust around 60 mph at his station on the south-west side of Altoona.

Thunderstorm Wind, Blair

When
May 10, 5:45 PM EST
Where
Blair County, 1.72 mi ENE of Mill Run
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.510, -78.400

Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires from Hollidaysburg and Altoona to Bellwood and Tyrone. An estimated 2500-3000 customers lost power as a result of the storm.

Thunderstorm Wind, Blair

When
May 10, 5:52 PM EST
Where
Blair County, 0.69 mi N of Altoona Peterson Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.640, -78.300

Thunderstorm winds estimated near 60 mph knocked down trees in Tipton.

Thunderstorm Wind, Centre

When
May 10, 6:26 PM EST
Where
Centre County, 2.14 mi NNW of (Psb)mid St Arpt Phi
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.910, -78.090

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Moshannon Road in Rush Township.

Thunderstorm Wind, Clinton

When
May 10, 7:06 PM EST
Where
Clinton County, 2.48 mi WNW of Farrandsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.198, -77.561

Thunderstorm winds estimated near 60 mph knocked down several trees along SR 120/Renovo Road northwest of Lock Haven.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439767, 439768, 439770, 439769, 439775, 439771, 439772, 439773, 439774.